Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2004, 7:00 AM CDT for Pratt County, Kansas. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 7:00 AM CDT (12:00 UTC)
- Expired
- Jun 13, 2004, 8:15 AM CDT
- In force
- 75 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pratt County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS53 KDDC 131200 SVRDDC KSC151-131315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 700 AM CDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 815 AM CDT * AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BYERS...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN PRATT COUNTY... BYERS... IUKA... PRESTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3762 9899 3761 9846 3780 9848 3780 9898 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 13, 3:20 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT SUN JUN 13 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE THIS FORECAST PACKAGE IS WHEN AND WHERE TO ADD POPS, WITH A SECONDARY CONSIDERATION HIGH TEMPS. LOOKING AT THE LATEST RADAR, MOST ACTIVITY HAS BEEN FROM EAST MOST BORDER OF PRATT/STAFFORD COUNTIES AND EASTWARD. ONE WAYWARD CELL POPPED UP IN EASTERN FORD COUNTY AND MOVED OVER INTO NORTHERN KIOWA COUNTY BE BETWEEN 0545Z AND 0630Z, BUT PULSED DOWN AS FAST AS IT PULSED UP. THINK THIS STORM WILL BE GONE BY SUNRISE WITH MUCH OF THE MIXING FINISHED BY THEN. HOWEVER, WILL KEEP A 20 PERCENT CHANCE FOR THUNDER GOING IN SOUTHEAST 5 COUNTIES, ACCOUNTING FOR LEFT OVER BOUNDARIES AND CONVERGENCE POCKETS. THE STORMS FORMED ALONG A BOUNDARY WHERE AN OLD OUTFLOW BOUNDARY FROM THE NORTHEAST MERGED ALONG A EAST-WEST WARM FRONTAL BOUNDARY. CONVERGENCE ALONG THE BOUNDARY OF HIGHER DEW POINTS LED TO THE RAPID DEVELOPMENT, AS WELL AS THE FAST DECLINE. AS FOR THE REST OF TODAY, THINK WITH PLENTY OF WARM AIR IN PLACE AND TO OUR SOUTHWEST, IT WILL GET PRETTY WARM TODAY. AS THE CAP GETS BROKEN TODAY, THINK THERE IS AT LEAST A 20 PERCENT CHANCE FOR STORMS IN THE EASTERN 2 TIER OF COUNTIES, WHERE DEW POINTS WILL HOVER IN THE UPPER 60S TO NEAR 70. PEGGED THE LBL-MEADE-DDC AREA TO BE THE WARMEST TODAY, IN THE UPPER 90S. CLOUDS AND LATE DAY PRECIP CHANCES WILL KEEP TEMPS IN EASTERN COUNTIES FROM CLIMBING TO NEAR 100, I BELIEVE. AS FOR TONIGHT, WILL KEEP 20 POPS GOING IN EAST THROUGH MIDNIGHT, THEN PARTLY CLOUDY. WINDS SHOULD KEEP TEMPERATURES FROM FALLING FAST, AND STAYED NEAR MET NWP GUIDANCE NUMBERS. AS FOR MONDAY, THE UPPER ATMOSPHERE DOES NOT CHANGE THE AIRMASS OVER US MUCH, SO PLAN ON SIMILAR HIGH TEMPS. WILL EXPAND THE 20 POPS FOR THUNDERSTORMS BACK WEST ANOTHER ROW OF COUNTIES, AS PROLONGED SOUTHERLY FLOW SHOULD WRAP SOME OF THE MOISTURE BACK TO THE WEST. AS CONVECTIVE TEMPS ARE REACHED DURING THE MID TO LATE AFTERNOON, STORMS WILL FORM SOMEWHERE ALONG THE LEFT OVER BOUNDARIES. FOR NOW, PLAN ON STAYING WITH 20 POPS, BUT THIS MAY HAVE TO BE RAISED LATER. VERY SIMILAR LOW TEMPERATURES FOR MONDAY NIGHT, AND 20 POPS TO CONTINUE IN EAST 1/2 CWA THROUGH ABOUT 03Z OR SO. AS FAR AS MODEL INITIALIZATION, THE ETA FAIRED BEST AT 5H AND 8H, BUT NO MODEL INITIALIZED WELL AT THE SURFACE LEVEL. LEANED TOWARD THE ETA MODEL FOR MOST OF THE FORECAST. DAYS 3-7... NEAR TERM ISSUES TAKING UP MOST OF THE TIME THIS MORNING, BUT QUICK LOOK AT THE LATER PERIODS SUGGEST THAT THE MAIN QUESTION WILL BE WHERE THE SFC BOUNDARY WILL BE MID WEEK. HAVE NOT LOOKED AT ENOUGH TO MAKE A GOOD GUEST ON EXACT LOCATION YET BUT TEMPS SHOULD BE COOLER IN THE NORTH VS THE SOUTH. AS A RESULT WAS LEANING TOWARDS LEAVING TEMPS AS IS MID WEEK BUT DID BUMP TEMPS UP ON TUESDAY BASED ON 85H TEMP PROGS. AS FOR LATE WEEK WITH A RIDGE BUILDING OVER THE WESTERN CONUS THE CURRENT GRIDS APPEAR REASONABLE WITH THE COOL DOWN LATE WEEK/EARLY WEEKEND TIME FRAME. AFTER COORD WITH OUN AGREE WITH THEM IN THE POTENTIAL FOR OF NOCTURNAL HIGH PLAINS MCS ACTIVITY IS THERE FOR LATE WEEK SO ADDED SMALL POPS TO COVER THIS INITIALLY. WILL CONTINUE TO EXAMINE THIS AS TIME PERMITS AND ADJUST GRIDS IF NEEDED LATER THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 64 98 64 / 00 00 20 20 GCK 96 62 95 61 / 00 00 00 00 EHA 95 62 97 63 / 00 00 00 00 LBL 98 63 99 63 / 00 00 00 00 HYS 93 65 92 64 / 20 20 20 20 P28 95 69 93 69 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Jun 13, 5:00 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN JUN 13 2004 KSZ065-066-079>081-089-090-141000- BARBER-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 500 AM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS MORNING IN THE SAINT JOHN, PRATT AND MEDICINE LODGE AREAS. SMALL HAIL MAY ACCOMPANY THESE STORMS, BUT SEVERE WEATHER IS NOT ANTICIPATED. LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS, THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM LARNED TO COLDWATER, INCLUDING THE COMMUNITIES OF PRATT, GREENSBURG AND MEDICINE LODGE. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF NICKELS ALONG WITH WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A LARNED TO COLDWATER LINE. KSZ030-031-043>046-061>064-074>078-084>088-141000- CLARK-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY- LANE-MEADE-MORTON-NESS-RUSH-SCOTT-SEWARD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TSB
In the hours before
Local storm report, Jun 13, 3:07 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL PRESTON 37.76N 98.56W
06/13/2004 0.88 INCH PRATT KS LAW ENFORCEMENT
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:40 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 50 min |
| Jun 13, 4:51 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 39 min |
| Jun 13, 5:40 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.